By

Headache Preventive Depakote Taken During Pregnancy Linked to Lower IQ in Children

Women who are pregnant or planning to become pregnant should avoid taking valproate (used in Depakote, Depakene and Depacon), according to researchers who found that the drug can reduce children’s IQs. Depakote is a widely used headache preventive.

“[Researchers] found that the intelligence quotient of 2-year-old children was an average of 12 points lower when expectant moms took valproate compared with three other drugs — Lamictal, carbamazepine or phenytoin.

“In addition, 24% of toddlers born to mothers who took valproate had IQ scores that would put them in the mental retardation range — that is, below 70 points on the standard IQ test, says Kimford Meador, MD, professor of neurology at the University of Florida in Gainesville.

“That compares unfavorably with 9% to 12% for the other drugs, he says.”

Please don’t stop taking the drug without consulting your doctor. The side effects from stopping it abruptly can be ugly.

For more information:

2 Responses to Headache Preventive Depakote Taken During Pregnancy Linked to Lower IQ in Children

  1. Nikki says:

    No worries here, I was on that for month and got extremely ill. One of the nastiest preventatives I had tried. Still a person has to worry about getting pregnant unexpectantly with all the things we take regularly.

    *******
    I’m sorry Depakote was so bad for you. An unexpected pregnancy is definitely a worry with so many meds.

    Kerrie

  2. Christina P says:

    The risks of Depakote in women of child-bearing age is not new news.

    Depakote is catefory D in pregnancy, which means it is known to increase the risk of congenital defects. It is not given to pregnant women unless they are epileptic. Period.

    We do know that there is more risk to the fetus for the mother to go through untreated seizures than there is for the fetus to be exposed to anti-convulsant medications, so it is best to keep epileptic women on their seizure medications while pregnant.

    The new news is the information regarding the IQ of the infant, which will influence the selection of which anticonvulsant will be selected for an epileptic mother.

    Depakote, however, is and always has been an unacceptable risk for the pregnant migraineur, as we have other, safer options available. It is a medication we avoid in women of child-bearing age with child-bearing capacity unless we have exhausted other viable options.

    ********
    Good information. Thanks!

    Kerrie

Leave a Reply to Nikki Cancel reply

Your email address will not be published. Required fields are marked *